Alert archive / Iowa / Flash Flood Warnings in 2003
Flash Flood Warning 7, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 9, 2003, 7:18 PM CDT for Van Buren County, Iowa; Clark County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 7:18 PM CDT (00:18 UTC)
- Expired
- Jul 10, 2003, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Van Buren County, IA, Clark County, MO
The radar
The Quad Cities radar (KDVN), 153 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDVN 100017
FFWDVN
IAC177-MOC045-100630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 PM CDT WED JUL 9 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLARK COUNTY IN NORTHEAST MISSOURI
VAN BUREN COUNTY IN SOUTHEAST IOWA
* UNTIL 130 AM CDT
* AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN WERE LOCATED OVER THE WARNED
AREA. NATIONAL WEATHER SERVICE FLASH FLOOD PREDICTION SOFTWARE
INDICATED UP TO 2 INCHES OF RAIN HAS FALLEN IN THE PAST THREE HOURS
OVER THE WARNED AREA. THE HEAVIEST RAIN HAS FALLEN OVER THE FOX
RIVER BASIN IN SOUTHERN VAN BUREN COUNTY...BETWEEN CANTRIL AND MOUNT
STERLING.
* NATIONAL WEATHER SERVICE DOPPLER RADAR ALSO INDICATES ADDITIONAL
THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE WARNED AREA. THIS
ADDITIONAL RAIN WILL ENHANCE THE FLOODING THREAT AROUND THE FOX
RIVER AREA AND MAY CAUSE FLOODING IN OTHER AREAS IN THE WARNED AREA.
SOME LOCATIONS IN THE WARNING INCLUDE KEOSAUQUA AND KAHOKA.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
PLEASE RELAY YOUR REPORT OF FLOODING TO LAW ENFORCEMENT FOR RELAY TO
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES.
LAT...LON 4089 9173 4058 9174 4037 9149 4028 9153
4027 9194 4064 9194 4064 9217 4089 9217
$$
503 follow-up statements
000 WGUS73 KDVN 100212 FFSDVN IAC177-MOC045-100630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 910 PM CDT WED JUL 9 2003 ...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM CDT FOR VAN BUREN COUNTY IN SOUTHEAST IOWA AND CLARK COUNTY IN NORTHEAST MISSOURI... AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO EFFECT THE WARNED AREA THROUGH 1000 PM. THUNDERSTORMS WERE CONTINUOUSLY REDEVELOPING AND MOVING OVER PORTIONS OF THE WARNED AREA...LEADING TO THE VERY HIGH RAINFALL RATES AND SUBSEQUENT FLASH FLOODING. AT 845 PM CDT A TRAINED SPOTTER REPORTED FLASH FLOODING IN...2.30 INCHES OF RAIN IN ONE HOUR...NEAR FARMINGTON IOWA. AT 905 PM CDT LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING OVER... COUNTY ROAD V IN NORTHERN CLARK COUNTY...AND THE INTERSECTION OF ROUTE C AND HIGHWAY 81...NORTH OF KAHOKA IN CLARK COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. $$ ERVIN
000 WGUS73 KDVN 100615 FFSDVN IAC177-MOC045-100645- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 114 AM CDT THU JUL 10 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 130 AM CDT FOR...HAS BEEN ALLOWED TO EXPIRE... THE HEAVY RAINFALL HAS SUBSIDED OVER THE WARNED AREA. STREAMS AND CREEKS HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ROADWAYS MAY STILL BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE WATER MAY BE TOO DEEP TO CROSS SAFELY OR THE ROAD COULD BE WASHED OUT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. $$ NICHOLS
000 WGUS73 KDVN 100623 CCA FFSDVN IAC177-MOC045-100645- FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 122 AM CDT THU JUL 10 2003 ...THE FLASH FLOOD WARNINGS WHICH WERE IN EFFECT UNTIL 130 AM CDT FOR...CLARK AND SCOTLAND COUNTIES IN EXTREME NORTHEAST MISSOURI HAVE BEEN ALLOWED TO EXPIRE... THE HEAVY RAINFALL HAS SUBSIDED OVER THE WARNED AREA. STREAMS AND CREEKS HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS WERE RECEDING...SOME ROADWAYS MAY STILL BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE WATER MAY BE TOO DEEP TO CROSS SAFELY OR THE ROAD COULD BE WASHED OUT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. $$ NICHOLS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:42 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 9, 4:42 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 442 PM CDT WED JUL 9 2003 WILL KEEP THIS SHORT DUE TO POTENTIAL SEVERE WEATHER TIME CONSTRAINTS. WARM FRONT EXTENDS LATE THIS AFTERNOON FROM A NORTHWEST MISSOURI LOW...ALONG THE MISSOURI-IOWA LINE INTO NORTH CENTRAL ILLINOIS. A COLD FRONT EXTENDS FROM THE MISSOURI LOW TO A SECOND OCCLUDED LOW IN SOUTHWEST MINNESOTA. UPPER 70S DEW POINTS HAVE WORKED THEIR WAY NORTH TO INTERSTATE 80 ON THE IOWA SIDE. THUNDERSTORMS HAVE BEGUN TO FIRE NEAR OTTUMWA. THE PRIMARY FORECAST CONCERN OVER THE NEXT 7 DAYS IS IN THE SHORT TERM...THIS EVENING AND TONIGHT...WITH THE POTENTIAL FOR SEVERE WEATHER AND FLOODING. AFTER THAT...THE WEATHER QUIETS DOWN... BRINGING SOME RELIEF IN THE FORM OF LOWER DEW POINTS AND COOLER TEMPS FOR THE NEXT FEW DAYS. UPPER SUPPORT AT THE JET LEVEL...COMBINED WITH HIGH CAPES...AND THE FRONTS ACROSS THE AREA...WILL PROVIDE THE FOCUS FOR SEVERE WEATHER THIS EVENING. MISSOURI LOW WILL MOVE TO KEOKUK THIS EVENING AS THE MINNESOTA LOW MOVES ACROSS MINNESOTA. THE MODELS ARE IN DISAGREEMENT AS TO WHETHER THE SOUTHERN LOW REMAINS PRIMARY...OR IS SUPERSEDED BY THE NORTHERN LOW. 3-HR PRESSURE FALL PATTERN DOES NOT RESOLVE THIS QUESTION AT PRESENT. EITHER WAY THE ADJOINING COLD FRONT MOVES THRU IN THE 06Z-09Z TIME FRAME. PLENTY OF UPPER SUPPORT THIS EVENING. SURFACE WINDS MOST FAVORABLE...OUT OF THE SOUTHEAST... ACROSS NORTH CENTRAL ILLINOIS. BEST ORGANIZED CONVECTION IS CURRENTLY ACROSS WEST CENTRAL IOWA...JUST AHEAD OF THE FRONT...WITH THE BEST CAPES. THIS LINE WILL CONTINUE EASTWARD...INCREASING IN STRENGTH WITH LATE AFTERNOON TEMPS...WITH THE BEST STRENGTH PROBABLY ALONG AND JUST NORTH OF THE WARM FRONT...AND THE POTENTIAL FOR STRONG STRAIGHT LINE WINDS AND HAIL. THE STRENGTH OF THE MCS WILL POSSIBLY INCREASING AS IT HEADS EAST INTO NORTH CENTRAL AND CENTRAL ILLINOIS LATE THIS EVENING. TRIPLE POINT UNCERTAINTIES DUE TO UNCERTAINTY OF TRACK OF SURFACE LOW...HOWEVER...ISOLATED TORNADOS CAN NOT BE RULED OUT JUST NORTH OF THE WARM FRONT THRU THE EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE THRU MIDNIGHT...THUS THE FLOOD WATCH ACROSS THE AREA DUE TO SATURATED SOILS MANY AREAS. LOOKING FURTHER AHEAD...A WEAK TROF WILL MOVE THRU THE AREA SATURDAY...WITH A STRONGER COLD FRONT POSSIBLY IN THE TUESDAY NIGHT TIME FRAME. DVN... IA...NONE. IL...NONE. MO...NONE. REA
Hazardous weather outlook, Jul 9, 4:20 AM CDT, 14 hours 58 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 AM CDT WED JUL 9 2003 ...WIDESPREAD THUNDERSTORMS WITH HEAVY RAIN EXPECTED TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING ACROSS ALL OF EASTERN IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. A COMPLEX OF THUNDERSTORMS OVER IOWA WILL ROLL EAST ACROSS THE AREA THIS MORNING. THIS COMPLEX WILL BRING ANOTHER ROUND OF LOCALLY HEAVY RAIN TO THE MID MISSISSIPPI VALLEY...WHICH MAY CAUSE FLOODING ON AREA STREAMS AND RIVERS. FLASH FLOODING IS ALSO POSSIBLE...WITH THE GREATEST RISK FOUND NORTH OF HIGHWAY 20...AND ALONG AND SOUTH OF HIGHWAY 34. THERE IS ALSO A LESSER RISK OF LARGE HAIL AND DAMAGING WINDS THIS MORNING. BY THIS AFTERNOON...LOW PRESSURE WILL BEGIN MOVING THROUGH NORTHERN IOWA...WITH A COLD FRONT PUSHING THROUGH CENTRAL PORTIONS OF THE STATE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG AND AHEAD OF THIS FRONT. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND SOME LARGE HAIL...ALONG WITH VERY HEAVY RAIN. A STATIONARY FRONT LAYING BETWEEN HIGHWAY 34 AND INTERSTATE 80 WILL INTERSECT THE COLD FRONT AS IT MOVES EAST LATE THIS AFTERNOON. THERE IS A RISK OF A FEW SUPERCELL THUNDERSTORMS...WHICH COULD PRODUCE A TORNADO ALONG THIS STATIONARY FRONT THIS AFTERNOON AND EARLY THIS EVENING. THIS IS A POTENTIALLY DANGEROUS SITUATION WITH SEVERE WEATHER...FLOODING...AND FLASH FLOODING POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY THE NEXT THUNDERSTORM THREAT WILL BE EARLY NEXT WEEK...AS WARM WEATHER RETURNS TO THE MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. RAINFALL REPORTS AND FLOODING REPORTS WILL BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN ERVIN
In the hours before
Local storm report, Jul 9, 5:01 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 AM 2 SW LOWDEN IA LIGHTNING
07/09/03 CEDAR LIGHTNING STRIKE KILLED
7 DAIRY COWS AND
DAMAGED A HOUSE.
REPORTED BY PUBLIC.Local storm report, Jul 9, 6:16 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
616 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM GOOD HOPE IL .5 INCH HAIL
07/09/03 MCDONOUGH REPORTED BY STORM
SPOTTER.Local storm report, Jul 9, 6:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0629 PM BUSHNELL IL .5 INCH HAIL
07/09/03 MCDONOUGH RELAYED BY SPOTTER.Local storm report, Jul 9, 7:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
718 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0706 PM 1 S MILLERSBURG IA .25 INCH HAIL
07/09/03 IOWA REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:12 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 48 min |
| Jul 9, 7:53 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 52 min |
| Jul 9, 8:26 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 34 min |
| Jul 9, 8:42 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 48 min |
| Jul 9, 8:45 PM CDT | Flash Flood Warning | DVN | Lee | 6 hr |
| Jul 9, 8:59 PM CDT | Tornado Warning | DVN | Henry | 31 min |
| Jul 9, 9:07 PM CDT | Tornado Warning | DVN | Des Moines | 38 min |
| Jul 9, 9:22 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 38 min |
| Jul 9, 8:08 PM CDT | Flash Flood Warning | DVN | Scotland | 6 hr |
| Jul 9, 8:16 PM CDT | Severe Thunderstorm Warning | DVN | Clark, Scotland | 64 min |
| Jul 9, 9:03 PM CDT | Tornado Warning | DVN | Clark | 42 min |
Nearby
Flash Flood Warnings in Iowa, 2003Flash Flood Warnings in Missouri, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.